MAUDE Adverse Event Report: BAYLIS MEDICAL COMPANY INC. NRG TRANSSEPTAL NEEDLE; CATHETER, SEPTOSTOMY

BAYLIS MEDICAL COMPANY INC. NRG TRANSSEPTAL NEEDLE; CATHETER, SEPTOSTOMY
Model Number NRG-E-HF-71-C0
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was indicated that the device was discarded at the health care facility and will not be returned for evaluation.If there is any further relevant information obtained, a supplemental medwatch will be filed.
 
Event or Problem Description
During transseptal puncture a nrg transseptal needle was selected for use.It was reported that an attempt was made to pass the needle through a non-boston scientific sheath to perform brockenbrough "bb" method puncture, but it was not able to cross; therefore, a new needle was used and crossing was completed successfully with no patient complications.The device was disposed following the procedure.
 
Additional Manufacturer Narrative
Correction to d1: brand name: updated from baylis rfp-100a repair kit to nrg transseptal needle.
 
Event or Problem Description
During transseptal puncture a nrg transseptal needle was selected for use.It was reported that an attempt was made to pass the needle through a non-boston scientific sheath to perform brockenbrough "bb" method puncture, but it was not able to cross; therefore, a new needle was used and crossing was completed successfully with no patient complications.The device was disposed following the procedure.It was further reported that two to three attempts to cross were made, however, it was unknown why the needle was unable to cross.The patient did not have tortuous or unusual anatomy.
 
Additional Manufacturer Narrative
The nrg transseptal needle was returned to boston scientific for analysis.The device passed the design specifications for the active tip length measurement, continuity test, as well as the puncture test performed on a top-bench model.The device, however, failed the design specification for the curve overlay inspection.The reported event could not be replicated during investigation because the returned needle was able to successfully deliver rf and puncture tissue when tested on a benchtop model.It is possible that it was challenging for the physician to achieve acceptable contact between the active electrode of the needle and the tissue, leading to failure to cross the septum.It is also possible that there was improper timing between advancement of the rf needle and the delivery of rf, which can also lead to failure to cross the septum.Moreover, the nrg needle could have been inside the sheath/dilator when attempting to deliver rf, which could have shielded the nrg tip and prevented rf delivery to the target anatomy.This could be the case due to the evident manual reshaping of the needle along the curve profile, where the curvature of the needle could have prevented its proper advancement through the sheath/dilator.
 
Event or Problem Description

Brand Name
NRG TRANSSEPTAL NEEDLE
Common Device Name
CATHETER, SEPTOSTOMY
Manufacturer (Section D)
BAYLIS MEDICAL COMPANY INC.
5959 trans-canada highway
montreal H4T 1 A1
CA  H4T 1A1
Manufacturer (Section G)
BAYLIS MEDICAL COMPANY INC.
5825 explorer drive
mississauga L4W 5 P6
CA   L4W 5P6
Manufacturer Contact
timothy degroot
4100 hamline avenue north
dc a330
saint paul, MN 55112
6515826168
MDR Report Key16558100
Report Number2124215-2023-11414
Device Sequence Number14808424
Product Code DXF
UDI-Device Identifier00685447000204
UDI-Public00685447000204
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K073326
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2025
Device Model NumberNRG-E-HF-71-C0
Device Lot NumberNGFA170222
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer03/23/2023
05/19/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date04/19/2023
06/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown